KAWARTHA LAKE-Within the wake of separate overdose incidents over the previous week within the Metropolis of Kawartha Lakes, the well being unit is reminding folks to “by no means use alone”.
That easy, doubtlessly life-saving reminder is being shared by the Haliburton, Kawartha, Pine Ridge District Well being Unit Whereas these overdose incidents are unrelated, elements that will have contributed embody a potent drug provide and utilizing alone.
“Whereas bodily distancing and isolating are essential to sluggish COVID-19, utilizing substances alone might be harmful as it might enhance the danger of an overdose,” says Catherine MacDonald, a Registered Nurse and Substances and Hurt Discount Coordinator with the HKPR District Well being Unit. “Utilizing with a buddy can vastly scale back the danger, since another person is there to name for emergency help or present naloxone if the necessity arises.”
Naloxone is an emergency medication that briefly reverses the results of an opioid overdose till the sufferer can get to hospital for remedy. The Well being Unit and lots of native pharmacies present free naloxone kits, and extra pickup factors are additionally listed on the Ontario authorities web site (www.ontario.ca/naloxone).
MacDonald says anybody who intervenes in an overdose scenario is protected below the legislation. The Good Samaritan Act protects anybody making an attempt to assist in an emergency from potential authorized repercussions, whereas the Good Samaritan Drug Overdose Act protects folks on the scene of an overdose from being charged for possessing or utilizing medication.
If somebody can not or doesn’t really feel snug utilizing medication with another person, there may be one other useful resource that may assist. The National Overdose Response Service (NORS) digital secure consumption – out there at 1-888-668-NORS (6677) – lets individuals who use medication join with a NORS consultant on-line or by cellphone. In an emergency, NORS can then be there for the particular person ought to a name for help be wanted. “The Nationwide Overdose Response Service supplies confidential, non-judgmental assist each time and wherever somebody makes use of medication,” MacDonald says. “It’s an amazing assist service that has already saved many lives.”
If somebody is utilizing medication, the Well being Unit promotes these essential security ideas:
- Take a look at a small quantity of drug earlier than you utilize. In lots of instances, overdoses may end up from a contaminated or poisoned drug provide, of inconsistent or elevated efficiency, inflicting extra extreme overdose reactions.
- By no means use alone. In case you are alone, contact NORS for assist, or use a buddy system and name a good friend.
- Make sure that emergency providers might be contacted within the occasion of an overdose.
- Keep away from mixing your medication.
Indicators of an overdose embody: very giant or very small pupils, sluggish or no respiratory, chilly and clammy pores and skin, blue or purple fingernails or lips, and loud night breathing or gurgling sounds. Typically in drug overdoses, additionally it is tough to get up the particular person.